Saudi Journal of Kidney Diseases and Transplantation

LETTER TO THE EDITOR
Year
: 2016  |  Volume : 27  |  Issue : 2  |  Page : 415--416

Acute renal artery spasm during live kidney transplant surgery due to iatrogenic cause


Dipika Singh, Bina P Butala, Geeta P Parikh 
 Department of Anaesthesia and Critical Care, Institute of Kidney Diseases and Research Center, Civil Hospital Campus, Ahmedabad 380016, Gujarat, India

Correspondence Address:
Dr. Dipika Singh
Department of Anaesthesia and Critical Care, Institute of Kidney Diseases and Research Center, Civil Hospital Campus, Ahmedabad 380016, Gujarat
India




How to cite this article:
Singh D, Butala BP, Parikh GP. Acute renal artery spasm during live kidney transplant surgery due to iatrogenic cause.Saudi J Kidney Dis Transpl 2016;27:415-416


How to cite this URL:
Singh D, Butala BP, Parikh GP. Acute renal artery spasm during live kidney transplant surgery due to iatrogenic cause. Saudi J Kidney Dis Transpl [serial online] 2016 [cited 2022 May 17 ];27:415-416
Available from: https://www.sjkdt.org/text.asp?2016/27/2/415/178588


Full Text

To the Editor,

Renal artery spasm during clamp removal in a live kidney transplant recipient is a major complication. A 40-year-old man faced this problem during his kidney transplant surgery. On preoperative day, he received hemodialysis, and he was stable before and during the transplant operation. At the time of vessel anastomosis injection manitol 60 mg intravenously given. After opening the vessel clamp, there was no urine output, so surgeon pours injection papaverine locally thinking that renal artery was in spasm. Suddenly, there was a severe renal artery spasm and kidney became soft, patchy, and discolored. The picture was like acute rejection of graft. At that time, there was a sudden increase in pulse rate 144/min and blood pressure (BP) 200/130 mm Hg the team discovered that noradrenaline was injected intravenously by mistake instead of papaverine. Immediately the surgeon poured papaverine injection directly on the renal artery, and nitrolycerin infusion was started and adjusted according to BP monitoring. In addition, Fragmin 2500 IU s/c was injected to prevent intra-arterial thrombosis. The spasm resolved and the kidney become pink and urine established after 1½ h. The second postoperative day patient's serum creatinine was 1.9 mg/dL, and his urine output was 15,250 mL.

Arterial spasm is a clinically very dangerous complication because it may induce distal ischemia due to thrombosis even if the spasm is transient. Toshihiro reported a child who had transient multiple occlusions due to spasm of the ipsilateral branch of the renal artery immediately after PTRA for the left main renal artery stenosis. Nitroglycerine and urokinase were administered in to the left renal artery. [1] Arterial spasm can also occur after blunt abdominal trauma and is considered to be secondary to contusion. [2] Furthermore, Terauchi reported anuria due to bilateral renal artery spasm during hysterectomy and oophorectomy. [3] Papaverine improves the renal function during laparoscopic kidney harvest when applied in the vicinity of the renal artery prior to vascular preparation. [4] Norepinephrine functions as a peripheral vasoconstrictor can cause severe peripheral and visceral vasoconstriction, decreased renal perfusion and urine output, poor systemic blood flow despite "normal" BP, tissue hypoxia, and lactate acidosis. [5] In the past, severe ischemia of unknown cause in the renal allografts after restoration of renal blood flow was regarded as a sign of hyper-acute rejection (HAR) or other irreversible lesions so that the grafts were usually excised during the operation. From January, 1994 to April, 1996, eight cases of renal allografts with ischemia as described above were encountered. Measures of anti-intrarenal artery spasm (IRAS) were taken for those grafts. Except that three grafts of HAR were excised, ischemia disappeared, and renal functions recovered in five grafts. It was suggested that ischemia of the five grafts was caused by IRAS. Thus, IRAS should be taken into account for renal allografts with severe ischemia of unknown cause and early antiIRAS are essential for the diagnosis and treatment of IRAS. [6]

 Acknowledgment



We are thankful to our librarian Jyotsana Suthar for literature search and submission.

Conflict of Interest: None declared.

References

1Ino T, Shimazaki S, Kaneko K, Yabuta K, Yamaguchi H, Kaneko K. Multiple spasms of renal arteries following percutaneous transluminal renal angioplasty in children. Pediatr Nephrol 1994;8:129-30.
2Ucar A, Yahyayev A, Agayev A, et al. Severe spasm of the renal artery after blunt abdominal trauma simulating end-organ infarction. Case Rep Med 2010;2010:207152.
3Terauchi T, Makino H, Takano M, Takano Y, Sato I. Anuria due to bilateral renal artery spasm during hysterectomy and oophorectomy. Masui 1999;48:1011-3.
4Zacherl J, Stangl M, Feussner H, et al. Periarterial papaverine application improves intraoperative kidney function during laparoscopic donor nephrectomy. J Surg Res 2002;103:268-71.
5LEVOPHED - Norepinephrine Bitartrate Injection, Solution, Concentrate Hospira, Inc. Available from: http://dailymed.nlm.nih.gov/dailymed/archives/fdaDrugInfo.cfm?archiveid=9645
6Huang C, Zhang Y, Zhang Z. The significance of use of anti-intrarenal artery spasm in renal allografts with HAR like manifestation. Zhonghua Wai Ke Za Zhi 1997;35:530-2.